Wildfire, Potter
- When
- January 31, 4:00 PM CST to 11:00 PM CST
- Where
- Potter forecast zone
- Reported by
- Newspaper
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
A large wildfire began around 1600 CST about sixteen miles northwest of Amarillo north of the intersection of Farm to Market Road 2381 and Farm to Market Road 1061. however no structural damage or injuries were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A large wildfire began around 1600 CST about sixteen miles northwest of Amarillo north of the intersection of Farm to Market Road 2381 and Farm to Market Road 1061. The wildfire burned an estimated one thousand acres...however no structural damage or injuries were reported. The wildfire was reported to be under control by 2300 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 31, 2:17 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
217 PM CST SAT JAN 31 2009
.DISCUSSION...
VERY LITTLE...IF ANY...CHANGES TO THE PREVIOUS GRIDS AND FORECAST.
SURFACE LOW OVER EXTREME SOUTHEAST CO WITH ASSOCIATED TROUGH AXIS
EXTENDING SOUTH SOUTHWEST INTO EASTERN NM. THE DEEPENING SURFACE LOW
RESULTING IN A TIGHTENING OF THE PRESSURE GRADIENT...MAINLY ALONG AND
SOUTHEAST OF AN KEHA TO KDHT LINE. STRONG AND GUSTY SOUTHWESTERLY
WINDS THIS AFTERNOON EXPECTED TO DIMINISH THIS EVENING AS THE SURFACE
TROUGH PUSHES EAST ACROSS THE PANHANDLES...FOLLOWED BY A COLD FRONT
TONIGHT. WINDS WILL VEER AROUND FROM THE SOUTHWEST TO WEST AFTER THE
PRE-FRONTAL TROUGH MOVES THROUGH...AND THEN AROUND TO THE NORTH
FOLLOWING THE PASSAGE OF THE COLD FRONT TONIGHT. WINDS COULD BECOME
BRIEFLY GUSTY ONCE AGAIN AFTER THE COLD FRONT MOVES THROUGH
TONIGHT...BUT THEN DIMINISHING SHORTLY THEREAFTER.
DRY CONDITIONS TO CONTINUE THROUGH THE FORECAST PERIOD. COOLER SUNDAY
AND SUNDAY NIGHT AS SURFACE RIDGE BUILDS DOWN INTO THE AREA. GRADUAL
WARMING TREND BEGINNING MONDAY AS SURFACE RIDGE SLIDES OFF TO THE
EAST AND LEE SIDE SURFACE TROUGH DEVELOPS ACROSS EASTERN CO AND
EASTERN NM. UNSEASONABLY WARM THROUGH ALL OF NEXT WEEK AFTER SUNDAY
AS UPPER RIDGE BUILDS OVER THE SOUTHWESTERN STATES AND ACROSS THE
INTERMOUNTAIN REGION EARLY NEXT WEEK. UPPER RIDGE THEN BUILDS SLOWLY
EAST BY THE END OF THE WEEK OVER THE PANHANDLES.
SCHNEIDER
&&
.FIRE WEATHER...
REPORTED LARGE WILDFIRE CURRENTLY BETWEEN SKELLYTOWN AND PAMPA...WITH
ANOTHER POSSIBLE WILDFIRE NOTED ON SATELLITE IMAGERY NEAR LAKE
MEREDITH IN EXTREME SOUTHEASTERN MOORE COUNTY. CLOSE PROXIMITY OF
SURFACE TROUGH TO THE EXTREME NORTHWEST SECTIONS OF THE PANHANDLES
RESULTING IN LIGHTER WINDS OVER THE WESTERN OK PANHANDLE AND EXTREME
NORTHWEST TX PANHANDLE...OTHERWISE TIGHT PRESSURE GRADIENT CRANKING
UP DOWNSLOPING SOUTHWESTERLY WINDS OVER THE REMAINDER OF THE FORECAST
AREA. RH VALUES CURRENTLY BETWEEN 5 AND 15 PERCENT. SURFACE TROUGH TO
PUSH EAST THIS EVENING CAUSING THE SOUTHWESTERLY WINDS TO SHIFT TO
WESTERLY BETWEEN 02Z AND 05Z SUNDAY...FOLLOWED BY A COLD FRONT
DROPPING SOUTHWARD INTO THE OK PANHANDLE BETWEEN 03Z AND 05Z
SUNDAY...INTO THE NORTHERN TX PANHANDLE BETWEEN 04Z AND 06Z
SUNDAY...AND THEN ACROSS THE SOUTHERN TX PANHANDLE BETWEEN 06Z AND
08Z SUNDAY.
FIRE WEATHER CONCERN DIMINISH SUNDAY AS COOLER AIR AND LIGHTER WINDS
PREVAIL WITH SURFACE RIDGE BUILDING IN. FIRE WEATHER CONCERNS MAY
INCREASE ONCE AGAIN TOWARD THE MIDDLE OR END OF NEXT WEEK AS
DOWNSLOPING SOUTHWESTERLY WINDS RESUME AND RH VALUES DROP INTO THE 10
TO 20 PERCENT RANGE.
SCHNEIDER
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 25 47 22 56 23 / 0 5 10 0 0
BEAVER OK 23 46 20 52 17 / 0 5 10 5 0
BOISE CITY OK 24 46 19 51 21 / 0 5 10 5 0
BORGER TX 30 49 25 59 23 / 0 5 10 0 0
BOYS RANCH TX 26 51 22 56 23 / 0 5 10 0 0
CANYON TX 26 49 23 55 21 / 0 5 5 0 0
CLARENDON TX 30 51 24 57 26 / 0 5 5 0 0
DALHART TX 22 48 17 51 21 / 0 5 10 5 0
GUYMON OK 27 49 21 55 22 / 0 5 10 5 0
HEREFORD TX 26 50 23 53 21 / 0 5 5 0 0
LIPSCOMB TX 25 48 21 52 22 / 0 5 10 5 0
PAMPA TX 28 48 24 58 26 / 0 5 10 0 0
SHAMROCK TX 31 53 25 54 24 / 0 5 5 0 0
WELLINGTON TX 31 55 25 54 26 / 0 5 5 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
24/11TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1205 PM CST SAT JAN 31 2009 OKZ001>003-TXZ001>020-011200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 1205 PM CST SAT JAN 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THE COMBINATION OF DRY FUELS...ABOVE NORMAL TEMPERATURES...STRONG SOUTHWEST WINDS AND LOW RELATIVE HUMIDITIES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS EVENING AREAWIDE. A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. DUE TO THE STRONG SOUTHWEST WINDS...CAUTION IS ADVISED ON AREA LAKES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JOHNSON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146000.